Title

Arterial Thrombosis in COVID 19 and Antiphospholipid Antibodies

Document Type

Conference Proceeding

Publication Date

5-11-2021

Publication Title

Journal of the American College of Cardiology

Abstract

Background

Coronavirus disease-2019 (COVID -19) is found to be associated with arterial and venous thromboembolism which mimics antiphospholipid syndrome. Recent studies showed that a significant proportion of COVID 19 patients may have positive antiphospholipid antibodies (aPL) at least transiently.

Case

We present a case of a 72 y/o male patient with no significant past medical history apart from cigarette smoking who presented to the emergency department with shortness of breath that is associated with one-month history of malaise, myalgia and loss of appetite. Patient had hypoxia with oxygen saturation of 89%. COVID 19 real-time reverse transcriptase (RT)-PCR was positive. Lab work up was remarkable for D dimer of 926 ng/ml, C- reactive protein of 64.4 mg/L and ferritin of 2,248 ng/L. Patient was managed with high flow oxygen therapy, intravenous steroid, Azithromycin, hydroxychloroquine and prophylactic dose of anticoagulant. On day 6, he developed severe right lower extremity pain. Physical exam revealed cyanotic blotchy discoloration of right lower extremity and absent right and left posterior tibial arteries and dorsalis pedis arteries pulses with sensory and motor deficits in right lower extremity.

Decision-making

Emergent aortogram and bilateral lower extremities angiogram revealed complete thromboembolic occlusion of right lower extremity arterial system, short segment occlusion of left common iliac artery and occlusion of distal abdominal aorta. Emergent surgical embolectomy was done but was not successful in restoring blood supply to the right lower extremity. At that time, the lab report was significant for positive aPL including anticardiolipin antibody IgM and lupus anticoagulant. Unfortunately the patient’s clinical condition progressively worsened after that and he passed away on day 7.

Conclusion

This case illustrates that COVID-19 can mimic antiphospholipid syndrome and causes severe arterial thrombosis especially in elderly smoker patients. Checking aPL in these patients may help in assessing the need for therapeutic dose of anticoagulant and/or antiplatelet therapy which will assist in prevention of COVID 19 associated thromboembolic complication.

Volume

77

Issue

18

First Page

3008

Comments

70th Annual Scientific Session and Expo of the American-College-of-Cardiology (ACC), Virtual, May 15-17, 2021.

DOI

10.1016/S0735-1097(21)04363-1

Share

COinS